Winter Storm, Manistee
- When
- March 23, 4:00 PM EST to March 24, 10:00 PM EST
- Where
- Manistee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.238, -86.288 (the zone’s center; the record gives no point)
Low pressure developed in the central high plains, and crossed the southern Great Lakes on the 24th. This system brought a range of wintry precipitation types to northern Michigan.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Low pressure developed in the central high plains, and crossed the southern Great Lakes on the 24th. This system brought a range of wintry precipitation types to northern Michigan. An initial wave of snow advanced south to north into the region on the 23rd. Heavier snow would move in that night and into the 24th, though sleet and freezing rain would mix during this period as far north as M-72. Total snowfall amounts ranged from 8 to 17 inches across most of northern Michigan. The highest snowfall amounts, in excess of a foot, fell in Emmet, Cheboygan, and Presque Isle Counties. Smaller snowfall totals were seen southeast of a line from Houghton Lake to Harrisville, those these areas saw more substantial ice accumulations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 23, 3:11 PM EST, 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
411 PM EDT WED MAR 23 2016
.SHORT TERM...(THIS EVENING AND OVERNIGHT)
ISSUED AT 411 PM EDT WED MAR 23 2016
HIGH IMPACT WEATHER: SNOW...POSSIBLY HEAVY AT TIMES TOWARD
DAYBREAK...WILL OVERSPREAD THE REGION.
UPPER/SURFACE LOW OVER KANSAS THIS AFTERNOON FORCING GULF MOISTURE
INTO THE GREAT LAKES REGION. SURFACE FRONT EXTENDS FROM THE LOW TO
THE OHIO/MICHIGAN BORDER. INFLUX OF MOISTURE BEING FORCED OVER THE
SURFACE BOUNDARY BY 60KT 850MB JET AND AIDED BY RIGHT ENTRANCE
REGION OF 130KT UPPER JET OVER THE NORTHEAST U.S. RADAR SHOWING THIN
BAND OF PRECIPITATION NORTH OF THE SURFACE BOUNDARY COVERING CENTRAL
MICHIGAN.
MEANWHILE NORTH TO NORTHEAST FLOW OVER ONTARIO/NORTHERN MICHIGAN
CONTINUES TO FILTER IN DRIER/COOLER AIR AT THE SURFACE AS EVIDENCED
BY DEWPOINTS IN THE LOWER TEENS ACROSS THE EASTERN U.P. APPROACH OF
850MB JET/GULF MOISTURE/STORM WILL CONTINUE TO INCREASE
CONVERGENCE/F-GEN FORCING OVER NORTHERN MICHIGAN. EVENTUALLY THE
PRECIPITATION MOVES NORTH INTO THE COLDER AIR WHILE WARMER AIR
FORCED OVER BOUNDARY. MOST AREAS WILL STAY SNOW THROUGH
DAYBREAK...BUT AREAS ALONG THE M-55 CORRIDOR WILL SEE ENOUGH WARM
AIR ALOFT FOR SOME FREEZING RAIN/SLEET.
QPF AMOUNTS HEFTY BETWEEN 06Z AND 12Z AND EXPECT 1"/HOUR SNOWFALL
AMOUNTS AT TIMES FROM M-72 NORTH TO THE STRAITS. SNOW RATIOS SHOULD
START OUT FAIRLY HIGH ESPECIALLY IN THE NORTH WITH THE DRIER AIR IN
PLACE BUT SHOULD GO BELOW 10:1 BY DAYBREAK. OTHER THAN SLIGHT
ADJUSTMENTS TO SNOW AMOUNTS AND TIMING NORTH...STILL EXPECTING
SNOWFALL TO DEVELOP THIS AFTERNOON AND EVENING WITH HEAVIER SNOW
ARRIVING AFTER MIDNIGHT TO AROUND DAYBREAK. FREEZING RAIN/SLEET
TOWARD DAYBREAK IN THE M-55 CORRIDOR.
.LONG TERM...(THURSDAY THROUGH WEDNESDAY)
ISSUED AT 411 PM EDT WED MAR 23 2016
...HEAVY WET SNOW THROUGH THURSDAY THEN CLEARING...
HIGH IMPACT WEATHER POTENTIAL: HEAVY WET ACCUMULATING SNOW AND
SOME ICE ACCUMULATION THURSDAY/THURSDAY NIGHT.
PATTERN OVERVIEW/FORECAST: SPLIT FLOW PATTERN IN PLACE ACROSS
NOAM TODAY WITH A STRONG NRN STREAM BRANCH ACROSS CENTRAL INTO SE
CANADA. SRN BRANCH DIPS INTO THE CENTRAL CONUS INTO A CLOSED UPPER
LOW IN THE CENTRAL PLAINS BEFORE REJOINING THE NRN BRANCH IN THE
GREAT LAKES. DEEPENING SFC LOW PRESSURE ANALYZED OVER THE CENTRAL
CONUS THIS AFTERNOON WITH A FRONT STRETCHING EASTWARD THROUGH NRN
ILLINOIS/INDIANA/OHIO. PRECIP HAS QUICKLY DEVELOPED THIS AFTERNOON
NORTH OF THE SFC FRONT FROM THE UPPER MIDWEST ACROSS CENTRAL LOWER
MICHIGAN IN RESPONSE TO THE TIGHTENING CIRCULATION/INCREASING WARM
ADVECTION/FRONTOGENESIS THROUGH THAT REGION...AND ALREADY
PRODUCING SOME POCKETS OF HEAVIER SNOWFALL ACROSS CENTRAL LOWER
MICHIGAN. STORM SYSTEM WILL BE TRACKING ENE THROUGH FAR SRN/SE
LOWER MICHIGAN AND THURSDAY AND BRING A PROLONGED PERIOD OF SNOW
AND SOME MIXED PRECIP TO THE CWA. 12Z GUIDANCE FORECAST TRACK AND
SWATH OF HEAVIEST PRECIP HAS NOT WAVERED MUCH IN THE LAST DAY OR
SO.
FORECAST CONCERNS: WE STILL APPEAR TO BE ON TRACK TO GET A NICE
SWATH OF 8 TO 12 INCHES (POSSIBLY MORE) OF HEAVY WET SNOW
STRETCHING ACROSS NRN LOWER MICHIGAN. BIGGER ISSUES RESIDE WITH
JUST HOW FAR NORTH THE WARM NOSE ALOFT GETS INTO NRN LOWER
MICHIGAN AND RESULTING MIXED PRECIP INCLUDING FREEZING RAIN ACROSS
THE SRN COUNTIES OF THIS CWA. ALSO...SNOWFALL DURING THE DAY
THURSDAY MAY POTENTIALLY BE REDUCED DUE TO WARMER TEMPS/LATE MARCH
SUN.
THURSDAY...SFC LOW PRESSURE WILL BE SLIDING OUT OF NRN ILLINOIS
THURSDAY MORNING ACROSS FAR SE LOWER MICHIGAN BY EARLY EVENING AND
ON INTO NEW YORK STATE THURSDAY NIGHT. INITIAL WARM ADVECTION
FORCED AXIS OF SNOWFALL WILL ALREADY BE IN PLACE ACROSS NRN LOWER
MICHIGAN INTO THE STRAITS THURSDAY MORNING WITH SEVERAL INCHES OF
SNOW LIKELY OVERNIGHT. BUT SYNOPTIC FORCING REALLY RAMPS UP
THROUGH THE MORNING AND INTO THE AFTERNOON HOURS AS THE MID LEVEL
SHORT WAVE SWINGS UP THROUGH LOWER MICHIGAN... COUPLED WITH A NICE
FEED OF GULF MOISTURE FINALLY GETTING UP INTO LOWER MICHIGAN.
PRECIP RATES COULD REALLY TAKE OFF DURING THE DAY WITH SNOWFALL
RATES PUSHING ONE TO TWO INCHES PER HOUR. OF COURSE...BIGGEST
LIMITING FACTOR MAY BE RELATIVELY WARMER TEMPS AND THE LATE MARCH
DIURNAL COMPONENT. BUT REGARDLESS OF ACTUAL ACCUMULATED SNOW...HEAVY
WET SNOW COUPLED WITH GUSTY NE WINDS WILL LEAD TO A HIGH IMPACT
EVENT.
SECOND ISSUE IS PRECIP TYPE. GUIDANCE THERMAL PROFILES CONTINUE TO
POINT TO A SUBSTANTIAL (+3C TO +5C) WARM NOSE PUSHING UP INTO THE
M-55 CORRIDOR AND THROUGH THE SE COUNTIES...AND SETTING THE STAGE
FOR A FAIR AMOUNT OF FREEZING RAIN POTENTIAL ACROSS THE SE
COUNTIES THURSDAY MORNING WITH ICE ACCUMULATIONS UP TO ONE QUARTER
INCH POSSIBLE. THOSE FAR SE COUNTIES MAY ACTUALLY SEE A TRANSITION
TO RAIN DURING THE AFTERNOON AS TEMPS CLAW THEIR WAY TO THE FREEZING
MARK. A BIT MORE SNOW/SLEET POTENTIAL FURTHER NORTH TOWARD THE
M-72 CORRIDOR...WHICH WOULD OF COURSE CUT BACK ON ACCUMULATING
SNOW...BUT STILL BE A HIGH IMPACT.
HEADLINES...AXIS OF HEAVIEST SNOW STILL LOOKING TO RESIDE ACROSS
NRN LOWER MICHIGAN...NORTH OF M-55 TO THE STRAITS...WHERE 8 TO 12
INCHES IS A GOOD BET AND LOCALLY HIGHER AMOUNTS CERTAINLY
POSSIBLE. SOUTH OF THAT...SLEET/FREEZING RAIN AND EVEN A CHANGE
TO ALL RAIN IN THE FAR SE COUNTIES WILL RESULT IN MUCH LESS
SNOW...BUT SLEET/ICE ISSUES. WARNING HEADLINES WILL REMAIN IN
PLACE WITH EMPHASIS ON THE SLEET/FREEZING RAIN IN THE SE. FURTHER
NORTH...SNOW WILL EVENTUALLY PUSH INTO PARTS OF EASTERN UPPER
MICHIGAN THURSDAY AND BEGINNING TO THINK SEVERAL INCHES ARE
POSSIBLE ACROSS MACKINAC COUNTY AND PARTS OF CHIPPEWA COUNTY.
THUS...PLAN ON ISSUING ADVISORY FOR THOSE TWO COUNTIES.
FRIDAY AND SATURDAY...STORM SYSTEM EXITS TO THE EAST WITH RIDGE OF
HIGH PRESSURE AND VERY DRY AIR ONCE AGAIN SPREADING INTO THE
REGION. BUT TEMPERATURES RETURN TO MILD READINGS QUICKLY FRIDAY
AND SATURDAY WITH NO LAKE EFFECT PRECIP/CLOUDS ANTICIPATED.
SO FOR A CHANGE...WE GET THE HEAVY SNOWSTORM FOLLOWED BY CLEARING
AND SUNNY SKIES THE NEXT TWO DAYS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 104 PM EDT WED MAR 23 2016
BAND OF MVFR...SOMETIMES IFR...PRECIP AND CLOUDS MOVING NORTH
THROUGH THE EVENING. ONCE IN THE PRECIPITATION IT SHOULD CONTINUE
THROUGH DAYBREAK AND INTO THURSDAY. ENOUGH WARM AIR IN THE
KMBL AREA FOR FREEZING RAIN AND SOME SLEET TOWARD DAYBREAK...WHILE
KTVC/KPLN/KAPN SHOULD REMAIN MOSTLY SNOW. VISIBILITIES COULD DROP
TO LIFR AT TIMES AFTER MIDNIGHT INTO THURSDAY MORNING. EAST TO
NORTHEASTERLY WINDS WILL ALSO BE INCREASINGLY GUSTY FROM AROUND
DAYBREAK INTO THURSDAY.
&&
.MARINE...
ISSUED AT 411 PM EDT WED MAR 23 2016
NORTHEASTERLY WINDS WILL RAMP UP IN EARNEST TONIGHT AND PERSIST
THROUGH THURSDAY...WITH GALE FORCE GUSTS ANTICIPATED ON PARTS OF
LAKE MICHIGAN AND LAKE HURON. SMALL CRAFT HEADLINES FOR THE REST
OF THE NEARSHORE AREAS.
WINDS/WAVES WILL DIMINISH QUICKLY THURSDAY NIGHT GOING INTO
FRIDAY.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING UNTIL 8 PM EDT THURSDAY FOR MIZ031>036-041-
042.
WINTER STORM WARNING UNTIL 8 PM EDT THURSDAY FOR MIZ020-025>030.
WINTER STORM WARNING FROM 8 PM THIS EVENING TO 8 PM EDT THURSDAY
FOR MIZ016>019-021>024.
LH...GALE WARNING FROM 8 PM THIS EVENING TO 2 AM EDT FRIDAY FOR
LHZ349.
GALE WARNING FROM 8 PM THIS EVENING TO 8 PM EDT THURSDAY FOR
LHZ345>348.
LM...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 8 AM EDT FRIDAY
FOR LMZ341.
GALE WARNING FROM 8 PM THIS EVENING TO 2 AM EDT FRIDAY FOR
LMZ344>346.
GALE WARNING FROM 8 PM THIS EVENING TO 8 PM EDT THURSDAY FOR
LMZ323-342.
LS...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 8 AM EDT FRIDAY
FOR LSZ321-322.
&&
SHORT TERM...ADAM
LONG TERM...KAB/FARINA
AVIATION...FARINA
MARINE...ADAMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 424 PM EDT WED MAR 23 2016 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-241530- STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 424 PM EDT WED MAR 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT. SNOW WILL SLOWLY MOVE NORTH OF THE M-55 CORRIDOR THIS EVENING...WITH BLOWING SNOW OVERNIGHT. SEVERAL INCHES OF SNOW ACCUMULATION WILL FALL ACROSS NORTHERN LOWER...WITH LIGHT ACCUMULATIONS IN EASTERN UPPER. PLEASE SEE LATEST WINTER STORM WARNINGS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAVIER WET BLOWING SNOWS ARE EXPECTED THURSDAY AND THURSDAY NIGHT ACROSS MUCH OF NORTHERN LOWER AND THE STRAITS REGION...WITH FREEZING RAIN AND SLEET OVER MUCH OF THE M-55 CORRIDOR. HAZARDOUS DRIVING CONDITIONS CAN BE COUNTED ON...ALONG WITH POTENTIAL POWER OUTAGES. SEE ONGOING WINTER STORM WARNING FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS: ONLINE: WEATHER.GOV/GAYLORD FACEBOOK: FACEBOOK.COM/NWSGAYLORD TWITTER: TWITTER.COM/NWSGAYLORD && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.
The national radar mosaic for the moment the first event began.
15 heavy snow, 10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627060, 627061, 627062, 627063, 627064, 627065, 627066, 627067, 627054, 627055, 627056, 627057, 627058, 627059, 627049, 627050, 627051, 627052, 627053, 627045, 627046, 627047, 627048, 627043, 627044.